Alert archive / Michigan / Small Craft Advisories in 2009

Small Craft Advisory 34, NWS Gaylord, MI

June 5, 2009

NWS Gaylord, MI issued this small craft advisory at Jun 5, 2009, 4:58 AM EDT. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Jun 5, 2009, 4:58 AM EDT (08:58 UTC)
Expired
Jun 6, 2009, 3:47 AM EDT
In force
23 hr
Issued by
NWS Gaylord, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Jun 5, 4:33 AM EDT, 25 minutes earlier.

Area forecast discussion, Jun 5, 4:33 AM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
433 AM EDT FRI JUN 5 2009

.SYNOPSIS.../ISSUED AT 432 AM/

HIGH PRESSURE WILL SLIP OFF TO OUR EAST LATER TODAY...ALLOWING A
COLD FRONT TO MOVE ACROSS THE REGION EARLY TONIGHT. AFTER A GORGEOUS
WEATHER DAY TODAY...THE FRONT WILL BRING A CHANCE OF SHOWERS THIS
EVENING AND THE FIRST HALF OF TONIGHT. AFTER A COOL AND DRY DAY ON
SATURDAY...ANOTHER WEATHER SYSTEM WILL BRING MORE CHANCES FOR RAIN
SHOWERS ALONG WITH COOL TEMPERATURES TO ROUND OUT THE WEEKEND.

AJS

&&

.SHORT TERM.../ISSUED AT 432 AM/...TODAY

MIDNIGHT SURFACE ANALYSIS SHOWS A RIDGE AXIS LYING ACROSS FAR
SOUTHERN LOWER MI...EXTENDING BACK WEST-SOUTHWEST TO THE KS/NE
BORDER.  LOW PRESSURE WAS LOCATED NORTH OF LAKE SUPERIOR...TRAILING
COLD FRONT STRETCHES BACK INTO NORTHERN MN AND ALONG THE ND/SD
BORDER.  PRE-FRONTAL AIR MASS IS DRY WITH PRECIPITABLE WATER VALUES
BELOW ONE-HALF INCH...EVEN BEHIND THE FRONT CLOUD BASES ARE HIGH
WITH A LOT OF AC/AS.  MID LEVEL CIRCULATION DRIVING THE FRONT SOUTH
SPINNING ACROSS LAKE WINNIPEG...AIDING IN PRODUCING SOME LIGHT RAIN
SHOWERS MOSTLY BEHIND THE ADVANCING COLD FRONT.

COLD FRONT EXPECTED TO PUSH ACROSS THE FORECAST AREA DURING THE MID
AFTERNOON TO MID EVENING TIME PERIOD.  LOW LEVEL MOISTURE RECOVERY
AHEAD OF THE FRONT WILL BE MINIMAL AS SURFACE DEW POINTS WILL
STRUGGLE TO GET MUCH ABOVE THE MID 40S.  SO DESPITE GOOD WARMING
TODAY AND AN DECENT MIXED LAYER DEPTH...SURFACE BASED INSTABILITY
PROBABLY WONT BE THERE TO SUPPORT PRE-FRONTAL SHOWER/THUNDERSTORM
DEVELOPMENT.  SO WILL CONTINUE TO FOCUS ON BEHIND THE COLD FRONT FOR
RAIN CHANCES (ESPECIALLY GIVEN CURRENT TRENDS UPSTREAM).  DECENT
SLOPING FRONTOGENETIC RESPONSE WILL SLIDE INTO THE AREA RIGHT BEHIND
THE FRONT LATE THIS AFTERNOON/EVENING...WITH FORCING AIDED BY
INCREASING LFQ DIVERGENCE WITH STRENGTHENING JET STREAK CROSSING
NORTHERN MN/WI.

AS FOR ONGOING FIRE WEATHER WATCH...A MARGINAL SITUATION POST-
GREEN UP AFTER RECENT RAINFALL. TEMPERATURES AND WINDS WILL LIKELY
REACH RED FLAG CRITERIA...RELATIVE HUMIDITY VALUES WILL BE CLOSE
AND WILL REQUIRE DEW POINTS BELOW 40F WHICH MAY BE DIFFICULT TO
MAINTAIN BUT ITS POSSIBLE ESPECIALLY OVER THE JACK PINE AREAS IN
THE HURON NATIONAL FOREST WHERE DEW POINTS CAN TEND TO RUN DRIER
THAN FORECAST. GIVEN THE SAME PARAMETERS WOULD BE MORE CONCERNED
IF THIS WERE APRIL OR EARLY MAY...BUT SINCE WEVE BE RUNNING A
FIRE WEATHER WATCH FOR 48 HOURS (AN UNUSUAL OCCURRENCE IN ITSELF)
BASED ON THE SAME TEMP/RH/WIND PARAMETER VALUES IN TODAYS
FORECAST...WILL GO AHEAD AN ISSUE A RED FLAG WARNING FOR THE
COUNTIES IN THE CURRENT WATCH MINUS CHEBOYGAN COUNTY.

JPB

&&

.LONG TERM.../ISSUED AT 432 AM/...TONIGHT AND BEYOND

ONCE THE APPROACHING COLD FRONT CLEARS THE FORECAST AREA TONIGHT...
ATTENTION WILL FOCUS ON THE DEVELOPMENT OF MEAN TROUGHING OVER THE
WESTERN NORTH AMERICA...A COMBINATION OF THE OLD PACIFIC REX BLOCK
LOW CROSSING INTO CA AND SHORT WAVE ENERGY MOVING SOUTHWARD THROUGH
THE CANADIAN ROCKIES.  LOW PRESSURE WILL ORGANIZE TO THE LEE OF THE
CENTRAL/SOUTHERN ROCKIES THIS WEEKEND...WITH AN EXTENSIVE EAST-WEST
BAROCLINIC ZONE SETTING UP FROM THE CENTRAL PLAINS TO THE MID
ATLANTIC.  THE BATTLE BETWEEN THIS AREA OF LOW PRESSURE AND A RIDGE
OF HIGH PRESSURE EXTENDING SOUTHEAST OUT OF CENTRAL CANADA INTO THE
GREAT LAKES WILL BE THE PRIMARY LONG TERM FOCUS HEADING INTO THE
WEEKEND...THE END RESULT BEING PRECIPITATION CHANCES FOR THE LATTER
PART OF THE WEEKEND.

TONIGHT...EVENING RAIN THREAT WILL BE BRIEF...PROBABLY A 3-4 HOUR
WINDOW BEFORE STRONG DOWNWARD FORCING ARRIVES ALONG WITH DRIER AIR
AND SKIES TURNING CLEAR/PARTLY CLOUDY.

SATURDAY...NARROW WEDGE OF HIGH PRESSURE BUILDS IN FOR SATURDAY...
WHICH WILL START OUT NICE BUT WILL SEE AN INCREASE IN CLOUD LATER IN
THE AFTERNOON FROM THE SOUTHWEST.  LOW LEVEL RIDGE AXIS SLIDES BY
SATURDAY NIGHT...WITH A STRONG PUSH OF LOW/MID LEVEL WARM ADVECTION
AND DEEP LAYER MOISTURE (PRECIPITABLE WATER VALUES 1.00-1.25
INCHES).  THIS SHOULD PUSH A NICE AREA OF RAIN ACROSS THE FORECAST
AREA SATURDAY NIGHT.

EARLY EXTENDED RANGE (SUNDAY THROUGH TUESDAY)...ONLY CHANGE MADE TO
SUNDAY FORECAST WAS TO NUDGE HIGH TEMPERATURES LOWER.  MAY BE ABLE
TO REFINE PRECIP TIMING SUNDAY INTO SUNDAY NIGHT WITH PROSPECTS OF
SOME SHORT WAVE RIDGING BUILDING INTO THE STATE.

JPB

&&

.MARINE.../ISSUED AT 432 AM/

SOUTHWEST WINDS TO START THE DAY WILL SHIFT TO THE NORTHWEST THIS
AFTERNOON/EARLY EVENING WITH PASSAGE OF THE APPROACHING COLD FRONT.
WINDS WILL BE GUSTY TODAY MAY BE ENOUGH TO JUSTIFY SMALL CRAFT
ADVISORIES JUST ABOUT ANYWHERE.  FOR NOW WILL FOCUS ADVISORIES ON
NEARSHORE ZONES WITH OFFSHORE WIND COMPONENTS (WHITEFISH BAY/ST.
MARYS RIVER/BRIDGE TO PRESQUE ISLE LIGHT)...WHICH WILL ALSO BE
IMPACTED BY GUSTY NORTHWEST WINDS TONIGHT.  WILL PLAY THE REST OF
THE AREA BY EAR FOR NOW...ESPECIALLY ON LAKE MICHIGAN WHERE
STABILITY ISSUES A CONCERN.  WINDS WILL SUBSIDE SATURDAY AS HIGH
PRESSURE BUILDS IN...AND WEAKER GRADIENT WILL SUPPORT LAKE BREEZE
DEVELOPMENT ACROSS NORTHWEST LOWER NEARSHORE ZONES.

JPB

&&

.AVIATION.../ISSUED AT 120 AM/...VALID FOR 06Z TAFS

SOLID VFR CONDITIONS EXPECTED THROUGH 18Z AS HIGH PRESSURE SLIDES
SOUTH THROUGH LOWER MICHIGAN. A MOISTURE-STARVED COLD FRONT WILL
REACH NW LWR MICHIGAN LATE THIS AFTERNOON...AND THEN TRAVERSE THE
AREA THIS EVENING. CLOUDS WILL INCREASE AND LOWER...BUT CONDITIONS
SHOULD REMAIN VFR THRU 00Z SATURDAY. CIGS WILL LOWER TO MVFR AFTER
00Z BEHIND THE FRONT. SHOWERS ARE POSSIBLE AT ALL TAF SITES AS THE
FRONT MOVES THRU.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...RED FLAG WARNING FROM NOON TODAY TO 5 PM EDT THIS AFTERNOON FOR
     MIZ018-023-024-029-030-034>036-041-042.
LM...NONE.
LH...SMALL CRAFT ADVISORY FROM 8 AM THIS MORNING TO 5 AM EDT SATURDAY
     FOR LHZ347.
     SMALL CRAFT ADVISORY FROM 8 AM THIS MORNING TO 5 PM EDT THIS
     AFTERNOON FOR LHZ345.
LS...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR LSZ321-322.

&&
Hazardous weather outlook, Jun 4, 4:39 PM EDT, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
439 PM EDT THU JUN 4 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
051100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
439 PM EDT THU JUN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY VALUES...AND
WARM TEMPERATURES WILL LIKELY RESULT IN ELEVATED FIRE DANGER FRIDAY
AFTERNOON AND EARLY EVENING ACROSS NORTHEAST LOWER MICHIGAN. SEE
ONGOING FIRE WEATHER WATCH FOR FURTHER DETAILS.

THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF NORTHERN LOWER
MICHIGAN...SUNDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ADAM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 5:25 AM EDTRed Flag WarningAPXAlcona, Alpena, Arenac, Cheboygan, Gladwin, Iosco and 5 more13 hr

Nearby

Small Craft Advisories in Michigan, 2009Every small craft advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.